High Wind, Hughes
- When
- February 13, 1:46 PM CST
- Where
- Hughes forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.389, -99.996 (the zone’s center; the record gives no point)
A high wind gust of 66 mph occurred at Pierre with no damage reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A high wind gust of 66 mph occurred at Pierre with no damage reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 13, 10:15 AM CST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1015 AM CST SUN FEB 13 2011
.UPDATE...
NO MAJOR UPDATES PLANNED THIS MORNING. STILL LOOKS LIKE SOME PARTS
OF THE CWA...ESPECIALLY THE NORTHEAST HIGHER ELEVATIONS SHOULD BE
ABLE TO REALIZE HIGH WIND CRITERIA WINDS THIS AFTERNOON AND EVENING. A
LITTLE IFFIER ELSEWHERE...BUT CERTAINLY WITHIN REACH. HIGHS LOOK
FINE FOR NOW.
&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH TUESDAY
MILD TEMPS OUT THERE EARLY THIS MORNING AS A THICK CIRRUS SHIELD
AND BREEZY WINDS ARE KEEPING READINGS IN THE 30S FOR MOST
LOCATIONS. MANY THINGS TO TALK ABOUT FOR TODAY INTO TONIGHT
CONCERNING WINDS AND TEMPERATURES.
VERY INTERESTING SCENARIO SETTING UP LATE THIS AFTERNOON INTO
TONIGHT. VERY STRONG WINDS ALOFT SPREAD OVER THE REGION...ABOUT AS
HIGH AS ONE WILL SEE IN THE LOWER LEVELS OF THE ATMOSPHERE. 0.5KM
WINDS...OR ABOUT 1600FT ARE ON THE ORDER OF 55 TO 65 KNOTS. 850MB
WINDS ARE 70 TO 80 KNOTS...BUT WILL OBVIOUSLY NOT MIX WINDS TO
THIS LEVEL THANKS TO THE HUGE INVERSION EARLY ON IN THE DAY.
BUFKIT SHOWS WINDS OF 50 TO 55 KNOTS AT ONLY 800FT. THE BIGGEST
QUESTION THOUGH IS HOW MUCH DOES THE STRONG INVERSION PLAY A ROLE
IN KEEPING WINDS FROM REACHING INTO HIGH WIND WARNING CRITERIA?
VERY HARD TO IGNORE SUCH STRONG WINDS IN THE LOWEST LEVELS OF THE
ATMOSPHERE. ALTHOUGH...INTERESTING TO NOTE THAT GUIDANCE WIND
SPEEDS AND BUFKIT MOMENTUM TRANSFER WINDS ARE NOT ALL TOO
IMPRESSIVE. PERHAPS THIS IS BECAUSE THE MODELS ARE KEYING IN ON
THE STRENGTH OF THE INVERSION PLAYING A ROLE IN KEEPING WINDS AT
BAY. HAVE A FEELING THAT IT IS GOING TO BE DIFFICULT TO KEEP
STRONG WINDS FROM REACHING THE SFC. IT DOES NOT APPEAR THE WINDS
WILL REALLY GET CRANKING UNTIL LATE AFTERNOON AND THROUGH THE
EVENING HOURS...ESPECIALLY AS WE APPROACH 00Z THIS EVENING. THIS
IS WHEN THE INVERSION BREAKS DOWN AND CAA BEGINS...ALONG WITH
SUBSIDENCE. THIS IS WHEN THE POTENTIAL WILL REALLY INCREASE TO SEE
GUSTS FROM 55 TO 60 MPH WITH SUSTAINED WINDS NEAR 40 MPH. THROUGH
THE MID TO LATE AFTERNOON HOURS...WINDS SHOULD BE SLOWLY
INCREASING INTO ADVISORY LEVELS. TYPICALLY ONE SEES A NICE DRY
ADIABATIC SIGNATURE UP TO SOME LEVEL WHEN DEALING WITH HIGH WIND
WARNING DAYS...SO TODAY IS A RATHER RARE/INTERESTING EVENT. HAVE
DECIDED TO ISSUE A HIGH WIND WARNING FOR MUCH OF THE CWA BEGINNING
AT 18Z. WILL END IT AT 03Z ACROSS THE WEST AND 06Z ACROSS THE
EAST. MUCH OF THE HIGH WIND WARNING TIME WILL SEE SOLID ADVISORY
WINDS...25 TO 35 MPH SUSTAINED WITH GUSTS AROUND 45 MPH.
BUT...THERE WILL BE A WINDOW FROM ABOUT 23Z TO 04Z WHERE THE
POTENTIAL WILL EXIST FOR GUSTS OF 55 TO 60 MPH...ONCE THAT
INVERSION BEGINS TO BREAK DOWN. WILL HIGHLIGHT THIS TIME PERIOD IN
THE NPW. WILL GO WITH A WIND ADVISORY ACROSS THE FAR SOUTHWEST
COUNTIES. BLOWING SNOW DOES NOT APPEAR TO BE A MAJOR ISSUE DUE TO
THE MELTING/FREEZING CYCLES OVER THE PAST FEW DAYS. A NICE CRUST
HAS DEVELOPED ON MUCH OF THE SNOW FIELD. BUT WITH WINDS THIS
STRONG...THERE ARE LIKELY TO BE SOME AREAS WHERE SNOW FIELD HAS
RECEIVED LESS SUN/MELTING WHERE BLOWING SNOW MAY BE A FACTOR...BUT
NOT UNTIL THIS EVENING ONCE TEMPS COOL OFF. WILL THIS TIME NOT
EVEN MENTION IT IN THE GRIDS UNDER THE ASSUMPTION MOST OF THE SNOW
FIELD HAS CRUSTED OVER.
HIGHS TODAY ALSO A BIT TRICKY. COULD BE ONE OF THOSE DAYS WHERE WE
SNEAK A FEW DEGREES PAST FORECAST HIGHS...WITH SUCH WARM AIR ALOFT
AND GOOD MIXING. 925MB TEMPS PEAK AROUND 18Z WITH READINGS OF +4
TO +6 C...WITH READINGS SLOWLY FALLING DURING THE AFTERNOON. MAY
BE DEALING WITH A BIT OF A THICKER CIRRUS SHIELD TODAY.
THE REST OF THE SHORT TERM IS RATHER QUIET WITH CONTINUED MILD
TEMPS. AFTER A BIT OF A COOL DOWN ON MONDAY...TEMPS WARM BACK UP
ON TUESDAY AS MORE MILD AIR SURGES INTO THE REGION.
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
THE MODELS AND GFS ENSEMBLES CONTINUE TO SHOW THE WARMER THAN
NORMAL PATTERN CONTINUING FROM TUESDAY NIGHT THROUGH THURSDAY WITH
A COOL DOWN FROM FRIDAY THROUGH SATURDAY. THE MODELS AND GFS
ENSEMBLES SHOW MILD PACIFIC AIR CONTINUING TO FLOW INTO THE REGION
AROUND A LARGE WEST COAST LOW PRESSURE TROUGH. A SHORT WAVE TROUGH
AND ASSOCIATED SURFACE LOW PRESSURE AREA COMING OFF OF THIS LARGE
TROUGH WILL MOVE ACROSS OUR REGION THURSDAY NIGHT AND FRIDAY. THE
GFS BRINGS US A BETTER CHANCE OF PRECIPITATION WITH THIS SYSTEM
WHILE THE LATEST EC KEEPS US DRIER. LEFT IN THE CHANCES OF
FREEZING RAIN/SNOW FOR THURSDAY NIGHT AND FRIDAY ACROSS THE CWA.
OTHERWISE...AS THIS SYSTEM MOVES BY COLDER CANADIAN AIR WILL
FILTER INTO THE REGION FOR FRIDAY AND SATURDAY WITH TEMPERATURES
FALLING BACK TO BELOW NORMAL.
&&
.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
VFR CONDITIONS ARE EXPECTED AT ALL OF THE TAF LOCATIONS THROUGH
TODAY AND TONIGHT. THE BIG ISSUE FOR THE TAFS WILL BE THE LOW
LEVEL WIND SHEAR THIS MORNING WITH WEST TO NORTHWEST WINDS
INCREASING THROUGH THE DAY AT THE SURFACE. A STRONG INVERSION
WILL EXIST OVER ALL OF THE TAF LOCATIONS THIS MORNING. THE WINDS
THROUGH THIS INVERSION WILL INCREASE QUICKLY TO 35 TO 45 KNOTS
FROM THE WEST TO NORTHWEST THROUGH THE LATE MORNING HOURS. THE
WINDS AT THE SURFACE WILL THEN INCREASE TO 25 TO 35 KNOTS WITH
GUSTS TO 40 TO 45 KNOTS FROM EARLY AFTERNOON THROUGH THE EARLY
EVENING. SOME GUSTS TO 50 KNOTS ARE POSSIBLE AT ABR AND ATY
TONIGHT.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL 9 PM CST /8 PM MST/ THIS EVENING FOR
CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HYDE-MCPHERSON-
POTTER-SULLY-WALWORTH.
HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.
WIND ADVISORY UNTIL 9 PM CST /8 PM MST/ THIS EVENING FOR BUFFALO-
HUGHES-JONES-LYMAN-STANLEY.
MN...HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR BIG STONE-
TRAVERSE.
&&
UPDATE...TDK
SHORT TERM...TMT
LONG TERM...MOHR
AVIATION...DORN
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 431 AM CST SUN FEB 13 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-141045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 431 AM CST SUN FEB 13 2011 /331 AM MST SUN FEB 13 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT VERY STRONG WINDS ARE EXPECTED ACROSS THIS AREA BY MID TO LATE AFTERNOON AND LASTING THROUGH THE EVENING HOURS. SUSTAINED WINDS FROM 25 TO 40 MPH ARE LIKELY...WITH GUSTS OVER 50 MPH AND PERHAPS NEARING 60 MPH IN SOME LOCATIONS. THE TIME PERIOD FOR THE STRONGEST WINDS WILL BE LATE THIS AFTERNOON AND INTO THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STORM SYSTEM IS EXPECTED TO CROSS THE NORTHERN PLAINS THURSDAY NIGHT INTO FRIDAY...WITH ACCUMULATING SNOW AND STRONG NORTHWEST WINDS. RIGHT NOW THE EXACT TRACK AND STRENGTH IS IN QUESTION BUT IT APPEARS AT LEAST A FEW INCHES OF SNOW WILL LIKELY FALL OVER PORTIONS OF THE NORTHERN PLAINS AT THE END OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286597.